Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, August 8, 2012

August 8, 2012 · NWS PBZ · 4 events in 2 counties and zones

Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, which developed along a lake breeze, moved southward with a slowly moving cold front in the afternoon on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED AUG 8 2012

.SYNOPSIS...
INCREASING HUMIDITY, PLUS A CANADIAN COLD FRONT MOVING
SOUTHWARD TOWARD LAKE ERIE, MAY SPARK SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN LATE THURSDAY ACROSS THE UPPER
OHIO VALLEY. LOW PRESSURE, COMING EAST FROM MINNESOTA, WILL JOIN
THE COLD FRONT AND BRING MORE NUMEROUS SHOWERS AND THUNDERSTORMS
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RECENT RADAR DATA NOW SHOWS A BAND OF SCATTERED THUNDERSTORMS
DEVELOPING ALONG THE LAKE ERIE BREEZE FRONT. WITH SURFACE DEW
POINTS HAVING INCREASED INTO THE 60 TO 65 RANGE ACROSS NORTHERN
OHIO AND THE PENNSYLVANIA I-80 CORRIDOR, EXPECT THESE STORMS TO
EXPAND IN COVERAGE AND MOVE SOUTHEASTWARD INTO EAST CENTRAL OHIO
AND WEST CENTRAL PENNSYLVANIA BEFORE 6 PM, A SCENARIO PREDICTED BY
RECENT HRRR MODEL OUTPUT.

STORM INTENSITY WILL NEED MONITORED AS SPC CONTINUES TO PROJECT SOME
SEVERE POTENTIAL. SREF MODEL OUTPUT SUPPORTS THIS IDEA AS IT SHOWS
INSTABILITY CAN PEAK ABOVE 1500 J/KG AND VERTICAL WIND SHEAR MAY
REACH 30 KTS.

FORECASTED HIGH TEMPERATURES IN THE 85 TO 90 RANGE, BUT SUCH HIGHS COULD
BE REDUCED IF THUNDERSTORMS PASS THROUGH AN AREA PRIOR TO 5 PM.

AFTER DARK, NOCTURNAL COOLING WILL DISSIPATE CONVECTIVE
INSTABILITY. PATCHY RIVER VALLEY FOG CAN AGAIN DEVELOP AS IT HAS
ON PREVIOUS NIGHTS, AN IDEA SUPPORTED BY RECENT GFS LAMP OUTPUT.

FORECASTED LOW TEMPERATURES USING A BLEND OF RECENT NAM AND GFS
MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT, WITH DETAILS FROM THE NAM, SHOW THE
COLD FRONT WILL BECOME STALLED, IN A WEST TO EAST ORIENTATION,
ACROSS THE UPPER OHIO VALLEY THURSDAY. EXPECT BANDS OF SCATTERED
THUNDERSTORMS TO DEVELOP DAYTIME THURSDAY, DUE TO LOW LEVEL
CONVERGENCE IN ADVANCE OF A LOW PRESSURE CENTER COMING EAST FROM
MINNESOTA AND IOWA.

SPC HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY, WHICH IS SUPPORTED BY SREF MODEL
OUTPUT PROJECTIONS OF INSTABILITY, CAPE 2000+ J/KG, AND VERTICAL
WIND SHEAR, EFFECTIVE BULK SHEAR 25 KTS.

EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY FRIDAY DAYTIME AND
EARLY EVENING WITH THE NORTHEAST PASSAGE OF THE DEEPENING LOW
PRESSURE CENTER. CONCUR WITH HPC THAT WIDESPREAD RAIN AMOUNTS CAN
EXCEED 0.50 INCHES, IF NOT 1 INCH.

AS THE LOW PRESSURE CENTER MOVES NORTHWARD PAST LAKE ERIE LATE
FRIDAY NIGHT AND DAYTIME SATURDAY, EXPECT WRAP-AROUND SHOWERS TO
DECREASE IN COVERAGE.

DUE TO THE PROSPECTS FOR SHOWERS AND ACCOMPANYING CLOUDINESS,
CONCURRED WITH GFS AND NAM MOS IN FORECASTING HIGHS THURSDAY NOT AS
WARM AS WEDNESDAY AND THEN COOLER THAN NORMAL FRIDAY. CLOUDS AT
NIGHT AND HUMID CONDITIONS WILL KEEP LOWS WARMER THAN NORMAL
THURSDAY NIGHT. LOWS FRIDAY NIGHT AND HIGHS SATURDAY CAN BE SLIGHTLY
COOLER THAN NORMAL DUE TO COOLER AIR ALOFT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTHEAST BY
SATURDAY NIGHT...AND HAVE REMOVED PRECIPITATION AFTER MIDNIGHT. 00Z
GFS SEEMS TO BE AN OUTLIER IN SHOWING DIURNAL PRECIPITATION FOR NEXT
WEEK. OTHER MODEL CONSENSUS KEEPS HIGH PRESSURE THROUGH THE
PERIOD...AND HAVE STUCK WITH THIS DRY DEPICTION. SUNDAY AND MONDAY
SHOULD CONTINUE THE TREND OF SLIGHTLY BELOW NORMAL
TEMPERATURES, WITH A SLIGHT RISE IN HIGHS ON TUESDAY AND
WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK FRONT WILL APPROACH THE REGION AND BECOME STATIONARY OVERNIGHT.
THE FRONT OR A LAKE BREEZE BOUNDARY OFF LAKE ERIE COULD SPAWN SOME
SCATTERED SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS. CONFIDENCE IS STILL NOT HIGH ENOUGH IN ANY SINGLE
LOCATION TO BE SPECIFIC ABOUT TAF MENTION.

OVERNIGHT...ALL GUIDANCE SUGGESTS A DROP TO AT LEAST MVFR
VISIBILITY...IF NOT LOWER. ALTHOUGH WINDS SHOULD DROP TO 2-3 KTS
OVERNIGHT...THINK THAT THE POSSIBILITY FOR FOG WILL BE DEPENDENT ON
WHERE SHOWERS OCCUR DURING THE AFTERNOON. FOR NOW...WILL ADD MVFR
VISIBILITIES AND ALLOW LATER TAF ISSUANCES TO DECIDE IF IFR
VISIBILITIES ARE REQUIRED IN FORECAST.

MID LEVEL CLOUDS WILL MOVE IN ON THURSDAY...WITH SCATTERED
SHOWERS/STORMS EXPECTED BY THE AFTERNOON AGAIN.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...WITH MORE ISOLATED
COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY SHOULD SEE A
RETURN TO VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 8, 10:43 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT WED AUG 8 2012

MDZ001-OHZ050-059-069-PAZ009-014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-091545-
GARRETT-JEFFERSON OH-BELMONT-MONROE-FOREST-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1143 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-049-057-058-068-PAZ007-008-013-091545-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-MERCER-VENANGO-LAWRENCE-
1143 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
EARLY EVENING, AS ISOLATED THUNDERSTORMS WITH GUSTY WIND AND
HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 8, 3:14 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED AUG 8 2012

OHZ057-058-068-082045-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
414 PM EDT WED AUG 8 2012

...A THUNDERSTORM WILL AFFECT NOBLE...SOUTHEASTERN MUSKINGUM AND
SOUTHWESTERN GUERNSEY COUNTIES...

AT 410 PM EDT...A HUNDERSTORM WAS LOCATED 3 MILES WEST OF
CUMBERLAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HIGH HILL...          CUMBERLAND...
  WOLF RUN STATE PARK...                      SARAHSVILLE...
  HARRIETTSVILLE...     DUDLEY...             CALDWELL...
  BELLE VALLEY...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 35.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3995 8169 3978 8132 3971 8132 3970 8128
      3959 8128 3960 8139 3964 8146 3958 8147
      3958 8159 3966 8159 3967 8165 3975 8165
      3976 8175 3989 8180
Special weather statement, Aug 8, 3:14 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED AUG 8 2012

OHZ039-049-082045-
HARRISON OH-TUSCARAWAS OH-
414 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND EXTREME
SOUTHEASTERN TUSCARAWAS COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED TIPPECANOE...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  TIPPECANOE...         FREEPORT...           CLENDENING...
  JEWETT...             CADIZ...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4040 8091 4018 8091 4021 8132 4033 8131

15
Special weather statement, Aug 8, 4:04 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT WED AUG 8 2012

PAZ007-008-082145-
MERCER PA-VENANGO PA-
504 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND VENANGO
COUNTIES...

AT 501 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF MEADVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  COOPERSTOWN...        VAN...                SUGARCREEK...
  SENECA...             POLK...               PLEASANTVILLE...
  OIL CREEK STATE PARK...                     OIL CITY...
  FRANKLIN...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4147 7951 4144 7952 4144 7948 4134 7948
      4134 7954 4132 7955 4132 7960 4128 7960
      4125 7965 4123 7965 4139 8010 4149 8009
      4149 8001 4163 7982 4163 7951
Local storm report, Aug 8, 4:26 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 SE TIPPECANOE         40.24N  81.25W
08/08/2012  M1.00 INCH       HARRISON           OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1200933

RG
Special weather statement, Aug 8, 4:29 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT WED AUG 8 2012

OHZ057-058-068-082200-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
529 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE...SOUTHEASTERN
MUSKINGUM AND SOUTHWESTERN GUERNSEY COUNTIES...

AT 524 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF HIGH HILL...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY TO NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HIGH HILL...          CUMBERLAND...         BELLE VALLEY...
  WOLF RUN STATE PARK...                      CALDWELL...
  SARAHSVILLE...        DUDLEY...             SUMMERFIELD...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 21 AND 36.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3992 8175 3986 8132 3964 8137 3973 8165
      3975 8165 3975 8169 3978 8180

15
Special weather statement, Aug 8, 5:57 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT WED AUG 8 2012

OHZ041-PAZ013-082330-
COLUMBIANA OH-LAWRENCE PA-
657 PM EDT WED AUG 8 2012

...A THUNDERSTORM CLUSTER WILL AFFECT NORTHEASTERN COLUMBIANA AND
SOUTHERN LAWRENCE COUNTIES...

AT 654 PM EDT...A CLUSTER OF OF THUNDERSTORMS WITH THE LEADING
LOCATED 3 MILES SOUTH OF BESSEMER...WAS MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
CLUSTER OF STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY
FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BESSEMER...           NEW CASTLE...         ELLWOOD CITY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 13 AND 14.
I-76 BETWEEN MILE MARKERS 1 AND 7.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4102 8018 4086 8018 4086 8057 4091 8058
      4091 8053 4103 8052

15

The radar

The Pittsburgh radar (KPBZ), 40 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 8, 6:23 PM EST
Where
Lawrence County, 1.71 mi ENE of Enon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.860, -80.420

The public reported multiple trees and power lines down.

Thunderstorm Wind, Lawrence

When
August 8, 6:25 PM EST
Where
Lawrence County, 2.09 mi NW of Mountair
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.920, -80.460

Fire rescue reported trees and wires down throughout northern Beaver Township.

Thunderstorm Wind, Allegheny

When
August 8, 8:37 PM EST
Where
Allegheny County, 0.87 mi SE of Churchill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.420, -79.790

State official reported multiple trees and power lines down blocking PA Route 48.

Hail, Allegheny

When
August 8, 8:52 PM EST
Where
Allegheny County, 0.69 mi N of Wilkins Township
Measured
0.75 in hail
Reported by
Public
Coordinates
40.460, -79.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408057, 408058, 408059, 408056.